Virginia, 2005

Heavy Snow in Virginia, February 28, 2005

February 28, 2005 · NWS MRX · 5 events in 5 counties and zones

A winter storm dumped heavy snow across extreme southwest Virginia. 8 inches of snow was reported in Russell County and 3 to 6 inches was reported across the rest of southwest Virginia.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A winter storm dumped heavy snow across extreme southwest Virginia. 8 inches of snow was reported in Russell County and 3 to 6 inches was reported across the rest of southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 28, 3:30 AM EST, 1 hour earlier.

Area forecast discussion, Feb 28, 3:30 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EST MON FEB 28 2005

.SHORT TERM...(TODAY AND TONIGHT)...DYNAMIC COOLING UNDERESTIMATED
BY GUIDANCE EARLY THIS MORNING. T/TDS ACROSS NE PART OF MRX CWA
ABOUT 4 DEGREES BELOW CURRENT AND PREVIOUS MOS. EXPANDED WSWMRX TO
INCLUDE SNOW ADVISORY FOR NE TENNESSEE THIS MORNING. HEAVY SNOW
WARNING LOOKS ON TRACK FOR SW VA AND TN MNTS SMOKYS NORTHWARD. BEST
LIFT PROVIDED THIS MORNING BY SHORT WAVE MOVING NE THROUGH THE AREA.
THIS FEATURE IS PRESSED BETWEEN STRONG SOUTHERN STREAM FM CNTRL
GLFMEX TO OFF MID ATLC CST AND APPROACHING TROUGH FM NW WITH A GOOD
IMPULSE DIVING DOWN ITS BACKSIDE. MODELS POSITIONS OF SFC LOW OFF SC
CST NOT TO BAD BUT ALL SEEM A TAD TOO HIGH WITH PRESSURE. THIS
FEATURE WILL CONTINUE TO MOVE RAPIDLY NNE UP EAST CST TODAY AND
TONIGHT. ATTENTION SHIFTS TO TROUGH WHICH SWINGS SE THROUGH AREA
TONIGHT. THIS FEATURE DEEPER AND COLDER THAN PREVIOUS MODEL RUNS. A
SFC LOWS SPINS WITHIN THIS TROUGH ACROSS N OH RVR VLY THROUGH
TONIGHT. WITH THIS SHIFTING PATTERN SFC FLOW ACROSS MRX CWA
UNDERGOES NEAR FULL CIRCLE SWING TODAY AND TONIGHT. STARTING WITH NE
FLOW SHIFTING QUICKLY THROUGH THE S TO SW BY THIS AFTERNOON WITH
GOOD CAA OVERNIGHT. MOST AREAS WILL SEE SNOW AND FLURRIES. FLOW NOT
FAVORABLE FOR UPSLOPE SNOW PRODUCTION AND MODELS SHOW RAPID DROP IN
AVAILABLE MOISTURE SO VALLEY AMOUNTS NOT IMPRESSIVE AT THIS TIME.
CONCERNED MOISTURE TONIGHT UNDERDONE BUT HAVE MADE LITTLE CHANGE TO
CURRENT QPF FORECAST BUT HAVE INCREASED LIKELIHOOD.

.LONG TERM...TUESDAY THROUGH SUNDAY...THE LOW PRESSURE SYSTEM WILL
BE EXITING THE AREA ON TUESDAY WITH PRECIP CONTINUING TO TAPER OFF
THROUGHOUT THE DAY.  HOWEVER...THE WESTERLY FLOW...THOUGH NOT THE
BEST FOR UPSLOPE LIFT...SHOULD BE SUFFICIENT FOR LINGERING SNOW
SHOWERS OVER HIGHER ELEVATIONS OF OUR NORTHEAST THROUGH TUESDAY
NIGHT.  THESE SNOW SHOWERS SHOULD END ON WEDNESDAY AS A DRIER AIR
MASS FILTERS IN.  WITH A BREAK BETWEEN SYSTEMS...TEMPERATURES WILL
SLOWLY MODERATE AS WELL.  MODELS STILL HAVING PROBLEMS RESOLVING THE
DETAILS OF A WAVE DROPPING DOWN THE NORTHWEST FLOW ALOFT.
CONFIDENCE REMAINS LOW ON THE TIMING AND STRENGTH OF THE WAVE...SO
FOR NOW WILL CONTINUE WITH LOW POPS FOR SUNDAY.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             46  32  42  25 /  70  30  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  45  31  38  22 /  90  50  30  10
OAK RIDGE, TN                       45  30  38  22 /  90  50  30  10
TRI CITIES AIRPORT, TN              39  28  34  20 / 100  60  50  20

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
.NC......NONE.
.TN......NONE.
.VA......NONE.

&&

SON/MJB
Hazardous weather outlook, Feb 27, 9:35 PM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EST SUN FEB 27 2005

TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-281100-
BLOUNT SMOKY MTN-COCKE SMOKY MTN-JOHNSON-LEE-RUSSELL-SCOTT VA-
SEVIER SMOKY MTN-SOUTHEAST CARTER-SOUTHEAST GREENE-UNICOI-
WASHINGTON VA-WISE-
935 PM EST SUN FEB 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF EAST TENNESSEE
AND SOUTHWEST VIRGINIA.

.DAY ONE (TODAY AND TONIGHT)...

...HEAVY SNOW WARNING IN EFFECT UNTIL 6 AM TUESDAY MORNING FOR THE
HIGHER ELEVATIONS ABOVE 2500 FEET...

A LOW PRESSURE SYSTEM WILL TRACK NORTHEAST ACROSS GEORGIA AND THE
CAROLINAS TONIGHT...BRINGING RAIN ACROSS THE VALLEYS AND SNOW ACROSS
THE HIGHER ELEVATIONS ABOVE 2500 FEET. SNOW ACCUMULATIONS OF 1 TO 4
INCHES WILL BE POSSIBLE BY SUNRISE ACROSS THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

SNOW SHOWERS WILL CONTINUE THROUGH TUESDAY MORNING ACROSS THE HIGHER
ELEVATIONS ABOVE 2500 FEET...WITH TOTAL SNOW ACCUMULATIONS OF 4 TO 11
INCHES POSSIBLE BY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AND TUESDAY FOR SNOWFALL
REPORTS IN THE HIGHER ELEVATIONS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>087-
098>102-281100-
ANDERSON-BLEDSOE-BRADLEY-CAMPBELL-CHEROKEE-CLAIBORNE-CLAY-EAST POLK-
GRAINGER-HAMBLEN-HAMILTON-HANCOCK-HAWKINS-JEFFERSON-KNOX-LOUDON-
MARION-MCMINN-MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-
NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-
ROANE-SCOTT TN-SEQUATCHIE-SOUTHEAST MONROE-SULLIVAN-UNION-
WASHINGTON TN-WEST POLK-
935 PM EST (835 PM CST) SUN FEB 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REST OF EAST TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE OHIO RIVER VALLEY ON
MONDAY NIGHT...BRINGING SCATTERED SNOW SHOWERS ACROSS THE AREA
THROUGH TUESDAY MORNING. HOWEVER...ONLY LIGHT SNOW ACCUMULATIONS
AROUND AN INCH OR LESS ARE EXPECTED. NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Lee

When
February 28, 4:30 AM EST to 9:00 PM EST
Where
Lee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

3-8 inches of snow

Heavy Snow, Russell

When
February 28, 4:30 AM EST to 9:00 PM EST
Where
Russell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Heavy Snow, Scott

When
February 28, 4:30 AM EST to 9:00 PM EST
Where
Scott forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Heavy Snow, Washington / Bristol

When
February 28, 4:30 AM EST to 9:00 PM EST
Where
Washington / Bristol forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Heavy Snow, Wise / Norton

When
February 28, 4:30 AM EST to 9:00 PM EST
Where
Wise / Norton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436641, 5436642, 5436643, 5436644, 5436645.